Resolution of severe atopic dermatitis after tacrolimus withdrawal

Gaston M. Ponte, David A. Baidal, Paolo Romanelli, Raquel N. Faradji, Raffaella Poggioli, Pablo Cure, Tatiana Froud, Gennaro Selvaggi, Antonello Pileggi, Camillo Ricordi, Rodolfo Alejandro

Research output: Contribution to journalArticle

18 Scopus citations

Abstract

Tacrolimus is an immunosuppressive agent used in solid organ and islet transplantation. Its topical form has shown benefit in the treatment of inflammatory skin conditions. Although tacrolimus has a wide spectrum of side effects, dermatological complications related to systemic tacrolimus therapy are limited in the literature. Atopic dermatitis (AD) is a chronic pruritic cutaneous condition that usually begins in infancy and is characterized by an increased Th2 response. We report the case of a patient with type 1 diabetes mellitus (TIDM) and history of AD latent for 10 years who developed severe dermatitis and alopecia 5 months after undergoing allogeneic islet transplantation and initiating a steroid-free immunosuppressive regimen with sirolimus and tacrolimus maintenance. After exclusion of other possible causes for the progression and exacerbation of the clinical presentation of AD, discontinuation of tacrolimus and introduction of mycophenolate mofetil resulted in full remission of the symptoms. The beneficial effects of tacrolimus withdrawal suggest a cause-effect relationship between this adverse event and the utilization of the drug. Islet graft function remained stable after modification of the therapeutic regimen (stable glycemic control and unchanged C-peptide).

Original languageEnglish (US)
Pages (from-to)23-30
Number of pages8
JournalCell Transplantation
Volume16
Issue number1
DOIs
StatePublished - Jan 1 2007

    Fingerprint

Keywords

  • Alopecia areata
  • Atopic dermatitis
  • Diabetes
  • Immunosuppression
  • Islet transplantation
  • Tacrolimus

ASJC Scopus subject areas

  • Cell Biology
  • Transplantation

Cite this